Kentucky, 2003

Flash Flooding and Hail in Kentucky, August 22, 2003

August 22, 2003 · NWS LMK · 48 events in 34 counties and zones

Thunderstorms crossed central Kentucky during the afternoon and evening hours of Friday August 22. They produced heavy rains and high winds over the area, with some reports of structural damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$3.3 million
Crop damage
$100,000
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms crossed central Kentucky during the afternoon and evening hours of Friday August 22. They produced heavy rains and high winds over the area, with some reports of structural damage. In addition to the property damage, numerous trees and power lines were downed over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 22, 1:42 AM EST, 11 hours 56 minutes earlier.

Area forecast discussion, Aug 22, 1:42 AM EST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 AM EDT FRI AUG 22 2003

...SHORT TERM (TODAY THROUGH SUNDAY)...

MORNING UPPER AIR CHARTS REVEAL UPPER LEVEL ANTICYCLONE OVER THE
WESTERN U.S. AND A SECONDARY HIGH OVER THE CAROLINAS.  UPPER LEVEL
CYCLONES WERE LOCATED OVER THE WESTERN ATLANTIC AND THE EASTERN
PACIFIC...OFF THE CALIFORNIA COAST.  CLOSER TO HOME...UPPER LEVEL H5
TROF AXIS WAS LOCATED OVER THE GREAT LAKES REGION.  CURRENT TEMPS
ACROSS THE REGION WERE IN THE MID TO UPPER 70S...WITH LOW 80S
REPORTED AT SDF AND EVV.  THUNDERSTORM COMPLEX JUST NORTHEAST OF
INDY HAS BEEN MOVING SOUTH...OR JUST WEST OF SOUTH THIS MORNING.
COMPLEX HAS REALLY WEAKENED IN THE LAST 30-45 MINUTES...HOWEVER AS
THE REMNANTS MOVE SOUTHWARD...THEY WILL SERVE AS A BOUNDARY FOCUS
LATER THIS AFTERNOON.

00Z MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SHORT TERM.  MAIN
FORECAST CONCERN WILL BE PRECIP CHANCES TODAY AND THEN CLEARING
LATER TONIGHT AND EARLY SATURDAY.  FOR TODAY...LEFT OVER BOUNDARIES
FROM THIS MORNINGS CONVECTION WILL HELP KICK OFF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  MODELS INDICATING A HIGH INSTABILITY
LOW SHEAR ENVIRONMENT FOR THIS AFTERNOON.  SO WE COULD SEE SOME
ISOLATED PULSE-SEVERE STORMS THIS AFTERNOON WITH HIGH WINDS AND HAIL
AS THE MAIN THREATS.  HIGH TEMPERATURES FOR THIS AFTERNOON WILL BE
TRICKY DEPENDING ON THE AMOUNT OF CLOUDS AND CONVECTION.  STILL
THINK WELL HAVE MORE CLOUDS THIS AFTERNOON AND PLAN ON UNDERCUTTING
MOS SOMEWHAT...UPPER 80S SHOULD SUFFICE ACROSS THE NORTHERN HALF OF
THE FA WITH NEAR 90 OR LOWER 90S ACROSS THE SOUTHERN FA.  FRONTAL
BOUNDARY HEADS ON THROUGH THE COMMONWEALTH TONIGHT AND WILL BRING AN
END TO THE PRECIP.  HIGH PRESSURE IS FORECAST TO QUICKLY BUILD INTO
THE REGION FOR SATURDAY AND SUNDAY...WITH COOLER AND DRIER
CONDITIONS EXPECTED.  PLAN ON GOING WITH MOSTLY SUNNY DAYS AND
MOSTLY CLEAR NIGHTS THROUGH THAT PERIOD.  MAV/MET/FWC NUMBERS IN
GOOD AGREEMENT AND WILL USE A BLEND THERE.

...EXTENDED (SUNDAY NIGHT THROUGH THURSDAY)...

HIGH PRESSURE WILL RESIDE OVER THE SOUTHERN GREAT LAKES KEEPING THE
FA DRY...SLOWLY INCREASING THICKNESSES WILL GIVE INCREASING TEMPS
THROUGH EARLY NEXT WEEK. DRY PATTERN WILL PERSIST UNTIL MID WEEK
WHEN AN UPPER LEVEL TROUGH WILL APPROACH THE OHIO VALLEY. MODERATE
INSTABILITY AND LIFT FROM THE TROUGH WILL ALLOW FOR SOME
THUNDERSTORMS AND SHOWERS TO POP DURING THE AFTN/EVEN
WEDNESDAY...AND A BETTER SHOT FOR THURSDAY WHEN THE AXIS OF THE
TROUGH IS JUST TO THE WEST OF THE FA. SEASONAL TEMPS THROUGHOUT THE
PERIOD...INCREASING HUMIDITY FROM TUESDAY ON AS SOUTHERLY FLOW WILL
BRING MOISTURE NORTH INTO THE AREA. -ABS

.LMK...NONE.

JARVIS
Hazardous weather outlook, Aug 22, 11:20 AM EST, 2 hours 18 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 PM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL LIKELY REACH BETWEEN 100 AND 105 DEGREES ACROSS
MUCH OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON.
IF YOU ARE WORKING OR PLAYING OUTDOORS THIS AFTERNOON...REMEMBER TO
TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER.

MEANWHILE...A FRONTAL BOUNDARY IS FORECAST TO SETTLE SOUTHWARD INTO
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THIS FEATURE, COUPLED
WITH HIGH INSTABILITY AND MOISTURE VALUES, WILL HELP GENERATE
SCATTERED THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTHERN
INDIANA. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND
LARGE HAIL. ABUNDANT MOISTURE ALSO SUGGESTS THE STORMS WOULD CONTAIN
TORRENTIAL RAIN. IN ADDITION...LIGHTNING IS A THREAT WITH ANY
THUNDERSTORMS. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING
FOR MUCH OF OUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE OF THUNDERSTORMS IS FORECAST DURING THE AFTERNOON AND
EVENING HOURS NEXT WEDNESDAY AND THURSDAY, IN ASSOCIATION WITH
ANOTHER FRONTAL BOUNDARY MOVING INTO THE REGION. THE POTENTIAL
STRENGTH OF THESE STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

STUREY

The radar

The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 3 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 22, 1:38 PM EST
Where
Henry County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -85.117

Thunderstorm Wind, Jefferson

When
August 22, 2:30 PM EST
Where
Jefferson County, St Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -85.633

Lightning, Franklin

When
August 22, 2:30 PM EST
Where
Franklin County, Frankfort
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

A Franklin County firefighter was struck by lightning inside the Owenton Road Fire Station.

Hail, Meade

When
August 22, 2:40 PM EST
Where
Meade County, Battletown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -86.300

Thunderstorm Wind, Oldham

When
August 22, 2:40 PM EST
Where
Oldham County, Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.567

Flash Flood, Scott

When
August 22, 3:00 PM EST to 3:45 PM EST
Where
Scott County, Stamping Ground
Reported by
LAW ENFORCEMENT
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Roads were covered with water.

Thunderstorm Wind, Scott

When
August 22, 3:00 PM EST
Where
Scott County, Stamping Ground
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.267, -84.683

Two power poles were snapped.

Thunderstorm Wind, Hardin

When
August 22, 3:00 PM EST
Where
Hardin County, West Pt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -85.950

Thunderstorm Wind, Bullitt

When
August 22, 3:12 PM EST
Where
Bullitt County, Shepherdsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Thunderstorm Wind, Shelby

When
August 22, 3:15 PM EST
Where
Shelby County, Shelbyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.233

Thunderstorm Wind, Meade

When
August 22, 3:25 PM EST
Where
Meade County, Flaherty
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -86.067

Flash Flood, Franklin

When
August 22, 3:35 PM EST to 4:00 PM EST
Where
Franklin County, Harvieland
Deaths
2 direct, 0 indirect
Property damage
$3.0 million
Reported by
LAW ENFORCEMENT
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

A woman and her son were killed when their home was washed into Stony Creek, a tributary of the Kentucky River. Eight other homes were destroyed, and 32 others were damaged. Of the damaged homes, 21 were uninhabitable. Many vehicles were damaged and moved by the force of the flood waters. Several roads in the Harvieland and Bald Knob area northwest of Frankfort were washed out. Two school buses were trapped by high water in the area, but all aboard were rescued without injury.

Thunderstorm Wind, Nelson

When
August 22, 3:45 PM EST
Where
Nelson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -85.483

Thunderstorm Wind, Hardin

When
August 22, 3:50 PM EST
Where
Hardin County, Elizabeth Town
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -85.867

Thunderstorm Wind, Anderson

When
August 22, 4:00 PM EST
Where
Anderson County, Mc Brayer
Measured
57 kt (66 mph) estimated gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
37.967, -84.883

Thunderstorm Wind, Larue

When
August 22, 4:00 PM EST
Where
Larue County, Roanoke
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -85.700

Thunderstorm Wind, Anderson

When
August 22, 4:00 PM EST
Where
Anderson County, Lawrenceburg
Measured
80 kt (92 mph) estimated gust
Property damage
$75,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -84.900

A barn was destroyed, and roofs were blown off several outbuildings. Tobacco crops were damaged all across the county.

Thunderstorm Wind, Washington

When
August 22, 4:10 PM EST
Where
Washington County, Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

Thunderstorm Wind, Washington

When
August 22, 4:10 PM EST
Where
Washington County, Mackville
Measured
80 kt (92 mph) estimated gust
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
37.733, -85.067

A barn was blown on to Cardwell Road. Another barn collapsed on Kelly Shop Road. The roof was blown off a mobile home on Cardwell Road.

Thunderstorm Wind, Breckinridge

When
August 22, 4:20 PM EST
Where
Breckinridge County, Harned
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -86.417

Trees were downed. Hail of an undetermined size was also reported.

Thunderstorm Wind, Breckinridge

When
August 22, 4:20 PM EST
Where
Breckinridge County, Irvington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -86.283

Thunderstorm Wind, Marion

When
August 22, 4:25 PM EST
Where
Marion County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.250

Thunderstorm Wind, Larue

When
August 22, 4:25 PM EST
Where
Larue County, Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -85.700

Thunderstorm Wind, Mercer

When
August 22, 4:30 PM EST
Where
Mercer County, Salvisa
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -84.867

Thunderstorm Wind, Boyle

When
August 22, 4:40 PM EST
Where
Boyle County, Forkland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -84.983

Thunderstorm Wind, Taylor

When
August 22, 4:43 PM EST
Where
Taylor County, Campbellsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.350

Thunderstorm Wind, Breckinridge

When
August 22, 4:45 PM EST
Where
Breckinridge County, Hudson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -86.283

Thunderstorm Wind, Casey

When
August 22, 4:55 PM EST
Where
Casey County, Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -84.950

Trees and power lines were downed in several places. A barn's roof was blown off.

Thunderstorm Wind, Grayson

When
August 22, 5:00 PM EST
Where
Grayson County, Clarkson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -86.217

Thunderstorm Wind, Casey

When
August 22, 5:00 PM EST
Where
Casey County, Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -84.950

Roof damage to a building was reported.

Thunderstorm Wind, Hardin

When
August 22, 5:05 PM EST
Where
Hardin County, White Mills
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -86.033

Thunderstorm Wind, Adair

When
August 22, 5:10 PM EST
Where
Adair County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -85.283

Thunderstorm Wind, Green

When
August 22, 5:10 PM EST
Where
Green County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.567

Thunderstorm Wind, Edmonson

When
August 22, 5:15 PM EST
Where
Edmonson County, 3 mi NE of Kyrock
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -86.217

Thunderstorm Wind, Hart

When
August 22, 5:15 PM EST
Where
Hart County, Linwood
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -85.767

Thunderstorm Wind, Hart

When
August 22, 5:15 PM EST
Where
Hart County, Hardyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -85.800

Thunderstorm Wind, Grayson

When
August 22, 5:25 PM EST
Where
Grayson County, Leitchfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.300

Thunderstorm Wind, Russell

When
August 22, 5:35 PM EST
Where
Russell County, Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.067

Thunderstorm Wind, Butler

When
August 22, 5:35 PM EST
Where
Butler County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -86.667

Thunderstorm Wind, Barren

When
August 22, 6:00 PM EST
Where
Barren County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -85.967

Thunderstorm Wind, Clinton

When
August 22, 6:05 PM EST
Where
Clinton County, Albany
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -85.133

Thunderstorm Wind, Warren

When
August 22, 6:05 PM EST
Where
Warren County, Bowling Green
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.433

Trees and power lines were downed. One large tree was blown on to a home.

Thunderstorm Wind, Logan

When
August 22, 6:10 PM EST
Where
Logan County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Thunderstorm Wind, Metcalfe

When
August 22, 6:20 PM EST
Where
Metcalfe County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.633

Thunderstorm Wind, Allen

When
August 22, 6:25 PM EST
Where
Allen County, Scottsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.183

Thunderstorm Wind, Allen

When
August 22, 6:50 PM EST
Where
Allen County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.183

Flash Flood, Ohio

When
August 22, 7:05 PM EST to 8:05 PM EST
Where
Ohio County, Beaver Dam
Reported by
LAW ENFORCEMENT
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Houses were surrounded by water. US Highway 235 was under water.

Thunderstorm Wind, Simpson

When
August 22, 7:05 PM EST
Where
Simpson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.567

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Franklin2003-08-2239FemaleMobile/Trailer HomeDirect
Flash Flood, Franklin2003-08-226MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376861, 5376862, 5376916, 5376863, 5376864, 5376865, 5376917, 5376919, 5376918, 5376922, 5376920, 5376915, 5376921, 5376923, 5376924, 5376925, 5376926, 5376927, 5377022, 5376930, 5376931, 5376932, 5377021, 5376933, 5376934, 5376935, 5376936, 5376937, 5376938, 5376939, 5377005, 5377006, 5377007, 5377008, 5377019, 5377020, 5377009, 5377010, 5377018, 5377011, and more.